How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4995
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

One night at the beginning of June I noticed my 3.5 year old

Customer Question

One night at the beginning of June I noticed my 3.5 year old toy poodle was grunting and couldn't get comfortable. The next day he would barely walk and was in obvious pain. I brought him to the vet and they concluded that he had some proprioceptive deficits and prescribed cage rest as well as two anti inflammatory drugs. Can't remember first but second was Rovera. The next day he had bloody diarrhea and vomiting. Brought him to emergency vet and they deduced that it was from the Rovera and to stop giving it to him immediately. They also did not notice any proprioceptive deficits. They gave him a script for Metronidazole. Next day went to vet and they gave him an X-ray (came back normal), blood work (normal), still sample (normal) and some sub Q fluids as he was not eating or drinking at this point. They also had me start feeding him Hills i/d for food. He threw up, urinated and defected on the table at the vet all at the same time (lots of blood in his diarrhea and straining with frank blood after as he had been). After continuing on with Metronidazole, the bloody diarrhea and vomiting went away only to come back as soon as the medicine was up, a couple of weeks later. Brought him back to vet (again, no more proprioceptive deficits). They gave him more Metronidazole and a probiotic and said to go to ER if he threw up that night. He threw up twice. Brought him to ER. They did an X-ray and found some gritty, sand looking stuff in his abdomen. After an ultrasound they concluded it was nothing but that the lining of his stomach was not right. Can't remember the medical term but if you said it I would know. They gave me about five more prescriptions on top of Metronidazole and the probiotic. Again, no more bloody stool not vomiting. As soon as script was up, back again. They gave me more Metronidazole and had a compounded prescription, Tylosin, called in (every eight hours for 21 days). Everything cleared up until the 22 days was up. The day after we stopped the medicine the issues were back!! The vet said next step would be to try a hypoallergenic food (Hills z/d) and continue Tylosin. He refuses to eat the food (didn't eat for a day and a half). Vet had me switch back to the Hills i/d until we try a different hypoallergenic food. He was eating that fine for the past two days but now will not eat, therefore not able to give him Tylosin. Not sure if it is related but he has also very randomly been limping, lifting up his back left leg while walking, for the past week or so. A few weeks ago my other dog and him were playing and he got hurt on same leg and urinated on the spot. I thought everything was fine because he seemed okay and didn't limp or whimper when I handled his leg and foot after about 15 minutes.Please help. This dog is my best friend and I don't know what to do. This is costing me a fortune and still no end in sight!!
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  PitRottMommy replied 2 months ago.

Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.

Expert:  PitRottMommy replied 2 months ago.

I apologize that you have not heard back from anyone before now. Can you give me some additional info?

1) The x-rays that were taken, were these just abdominal? Have his back, hips and rear legs been x-rayed to determine initial cause of concerns and also why he might be limping?

2) Do you have a copy of the blood work to share?

3) It sounds like Methocarbomol might have been the unidentified medication from the early portion of your message. Can you list all meds that he was on at the time that stool was improved?

4) Has anyone discussed other novel diet options with you?